Hail, Vermilion
- When
- June 1, 3:13 PM CST to 3:14 PM CST
- Where
- Vermilion County, 1 mi S of Rankin
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.456, -87.880
A slow-moving cold front triggered widespread thunderstorms across parts of central Illinois during the afternoon and evening of June 1st. to Danville line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A slow-moving cold front triggered widespread thunderstorms across parts of central Illinois during the afternoon and evening of June 1st. The storms primarily affected locations along and north of a Rushville...to Lincoln...to Danville line. Numerous reports of large hail were received, as well as some scattered wind damage. Very heavy rain produced flash flooding north of Danville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 1, 2:00 PM CST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 300 PM CDT MON JUN 1 2009 .DISCUSSION... ISSUED 300 PM CDT MON JUN 1 2009 LATEST SURFACE ANALYSIS HAD A WAVY FRONTAL BOUNDARY EXTENDING FROM LOW PRESSURE OVER THE GREAT LAKES...SOUTHWEST INTO THE CENTRAL PLAINS. THE POSITION OF THIS FRONTAL BOUNDARY...AND THE SHOWERS/STORMS THAT OCCUR WITH IT...ARE THE PRIMARY FORECAST CONCERNS OVER THE NEXT FEW DAYS. 12Z MODELS REMAIN IN GOOD OVERALL AGREEMENT WITH THE LARGE SCALE WEATHER FEATURES EXPECTED TO IMPACT FORECAST AREA THROUGH MIDWEEK. HOWEVER...SHOWERS/STORMS WILL BECOME WIDESPREAD FROM TIME TO TIME ALONG THE FRONTAL ZONE AS IT APPROACHES AND MOVES THROUGH THE FORECAST AREA. THE MODELS CONTINUE TO EXHIBIT VARYING DEGREES OF CONVECTIVE FEEDBACK FROM SOME OF THESE STORMS WHICH MAKES PINPOINTING THE MOST FAVORED POSITION OF THE FRONT AND STORM DEVELOPMENT PROBLEMATIC. AT THIS POINT...HAVE TENDED TO FAVOR A BLEND OF SOLUTIONS...BUT THIS WILL CERTAINLY NEED TO BE TWEAKED AS THE MESOSCALE EFFECTS OF THE CONVECTION BECOME MORE CLEAR. SHORT TERM...TONIGHT THROUGH THURSDAY...THE AREA OF LOW PRESSURE OVER THE GREAT LAKES IS BEING DRIVEN BY A SHORT WAVE RACING ACROSS NORTHERN ONTARIO. BOTH OF THESE FEATURES WILL TRACK EAST SOUTHEAST WITH TIME...DRAGGING THE TRAILING COLD FRONT SOUTH THROUGH ILLINOIS TONIGHT. HOWEVER...THE FRONT WILL QUICKLY BECOME NEARLY PARALLEL TO THE MEAN UPPER FLOW AND STALL OUT LATER TONIGHT. THE FRONT IS MOVING INTO AN UNSTABLE AIRMASS ACROSS CENTRAL ILLINOIS THIS EVENING. CAPE VALUES IN THE VICINITY AND SOUTH OF THE FRONT SHOULD EXCEED 3000 J/KG INTO THIS EVENING. AROUND 35 KTS OF 0-6 KM BULK SHEAR SHOULD BE SUFFICIENT TO CAPITALIZE ON THE INSTABILITY AND PRODUCE SOME STRONG TO SEVERE STORMS. THE STALLED FRONT WILL NOT SIT STILL FOR VERY LONG BEFORE BEING PICKED UP BY A SHORT WAVE DIGGING OVER THE CANADIAN PRAIRIES. THIS WAVE WILL PULL THE FRONT BACK INTO NORTHERN ILLINOIS CAUSING A BREAK IN THE PRECIPITATION THREAT OVERNIGHT INTO TUESDAY MORNING. AS THIS SECOND WAVE PASSES TO OUR EAST ON TUESDAY...THE FRONT WILL BEGIN TO COME BACK SOUTH AGAIN INTO THE FORECAST AREA. IN ADDITION...ENERGY IS EXPECTED TO EJECT OUT OF AN UPPER LOW SPINNING OVER THE ROCKIES AND MAY HELP SHOWERS/STORMS TO DEVELOP TO DEVELOP IN THE WARM SECTOR TO THE SOUTH OF THE MAIN FRONT. THE APPROACH OF THE FRONT...AS WELL AS THE TWO UPPER DISTURBANCES...WILL PROVIDE ANOTHER RISK OF SEVERE WEATHER TUESDAY AFTERNOON AND EVENING. THE FRONT WILL KEEP HEADING SOUTH THIS TIME...AND WILL EXIT THE FORECAST AREA ON WEDNESDAY. THIS WILL BRING THE PRECIPITATION RISK TO AN END FROM NORTH TO SOUTH WEDNESDAY. HIGH PRESSURE AND DRIER AIR WILL BE IN PLACE FOR WEDNESDAY NIGHT/THURSDAY...PROVIDING A BREAK IN THE ACTIVE WEATHER FOR CENTRAL AND SOUTHEAST ILLINOIS. LONG TERM...THURSDAY NIGHT THROUGH SUNDAY...MODELS/ENSEMBLES CONTINUE TO HAVE THEIR DIFFERENCES TODAY IN THE EXTENDED RANGE OF THE FORECAST. WHILE THE CONSENSUS THAT THE REX BLOCK OVER THE EASTERN PACIFIC WILL BREAK DOWN BY THIS WEEKEND IS NOW STRONG...HOW QUICKLY IMPULSES ARRIVE FROM THE WEAKENING CUTOFF UPPER LOW OFF THE CALIFORNIA COAST IS LESS CLEAR. THIS DIFFERENCE IN TIMING IS STILL SIGNIFICANT...PLUS THERE WILL BE MORE THAN ONE WAVE EJECTING OUT OF THE EASTERN PACIFIC TROF RESULTING IN MORE THAN ONE PERIOD OF PRECIPITATION RISK. THAT BEING SAID...DO NOT EXPECT THE PERIOD FROM SATURDAY INTO MONDAY TO BE A WASHOUT AND DO NOT WANT TO CARRY MENTIONABLE CHANCES OF SHOWERS/STORMS THROUGH THE ENTIRE PERIOD. FOR NOW...WILL RESTRICT MENTIONABLE CHANCES FOR PRECIPITATION TO THE SATURDAY NIGHT/SUNDAY TIME PERIOD WHERE AT LEAST SOME MODEL CLUSTERING AND RUN-TO-RUN CONSISTENCY EXISTS. THIS PRECIPITATION WILL OCCUR ALONG A FRONTAL BOUNDARY THAT SHOULD LIE ACROSS THE REGION...WITH THE FRONT BEING ACTIVATED BY THE EJECTING SHORT WAVE ENERGY. A STRONGER PIECE OF ENERGY MAY HELP DRAG THE FRONT SOUTH OF THE REGION BY LATE MONDAY AND END PRECIPITATION CHANCES. WILL KEEP THE SUNDAY NIGHT/MONDAY PRECIPITATION CHANCES AROUND 20 PERCENT... WHICH KEEPS IT OUT OF THE WORDED FORECAST...AT THIS TIME GIVEN THE LINGERING UNCERTAINTY. TEMPERATURES WILL BE A TRICKY CALL DUE TO THE AFOREMENTIONED FRONTAL BOUNDARY. AMONG THE MODEL DISCREPANCIES ARE EXACTLY WHERE THIS FRONT WILL LIE OUT...PARTLY A RESULT IN THE DIFFERENCES IN MODEL TIMING. HAVE CHOSEN TO FOLLOW A MIDDLE OF THE ROAD TEMPERATURE SOLUTION...WHICH IS NEAR OR SLIGHTLY ABOVE NORMAL...BUT ADJUSTMENTS WILL BE NEEDED ONCE THE EXPECTED FRONTAL POSITION IS BETTER KNOWN. BAK && .AVIATION... ISSUED 1247 PM CDT MON JUN 1 2009 A CHALLENGING TAF FORECAST PERIOD COMING UP...WITH LOWER CONFIDENCE IN THE SECOND HALF OF THE PERIOD. MESOSCALE BOUNDARIES WILL PLAY A FACTOR IN TIMING OF WIND SHIFTS AND THE ULTIMATE POSITIONING OF THE SYNOPTIC FRONT...WHICH WILL LIKELY BE DRAPED ACROSS THE TAF SITES BY AROUND 06Z. WINDS BY THAT POINT WILL RANGE FROM NORTHEAST TO SOUTH...DEPENDING ON RELATION TO NORTH OR SOUTH SIDES OF THE FRONT. THE 18Z TAFS WERE ISSUED ON THE BASIS THAT THE FRONT WOULD BE SOUTH OF THE TAF SITES. THE FRONT IS EXPECTED TO RETREAT NORTHWARD BY THE END OF THE FORECAST PERIOD. INITIALLY...OUTFLOW BOUNDARY ROUGHLY FROM KUIN-KVYS WILL HELP TRIGGER SCATTERED THUNDERSTORMS...AND STORMS WERE ALREADY ONGOING FROM KIJX-KSPI. INCLUDED VCTS IN ALL TAF SITES THROUGH SUNSET. AREAS AROUND KBMI/KPIA WILL LIKELY SEE THE MOST WIDESPREAD ACTIVITY...AND TEMPO GROUPS REFLECT POTENTIAL MVFR CONDITIONS LATE AFTERNOON AND EARLY EVENING. OVERALL RAIN THREAT WILL SHIFT NORTH OF THE TAF SITES OVERNIGHT...AND DRY CONDITIONS EXPECTED FROM ABOUT 09Z ONWARD. CEILINGS LARGELY EXPECTED TO REMAIN IN VFR RANGE...ALTHOUGH SOME MVFR CEILINGS MAY BE POSSIBLE LATE IN THE PERIOD...DEPENDING ON THE FRONTAL POSITION. THIS WILL NEED TO BE MONITORED. GEELHART && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 307 PM CDT MON JUN 1 2009 ILZ027>031-036>038-040>046-021200- CHAMPAIGN-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-PEORIA- PIATT-SCHUYLER-STARK-TAZEWELL-VERMILION-WOODFORD- 307 PM CDT MON JUN 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT SEVERE WEATHER WILL BE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND TONIGHT. THUNDERSTORM CHANCES WILL INCREASE AS A COLD FRONT PUSHES SOUTH INTO THE AREA. DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL ARE THE PRIMARY THREAT. IN ADDITION...DUE TO THE POTENTIAL FOR THUNDERSTORMS TO MOVE OVER THE SAME AREA FOR SEVERAL HOURS...HEAVY RAINFALL WILL BE A THREAT INTO THE OVERNIGHT HOURS. FOR INTERESTS ALONG THE ILLINOIS RIVER...FLOODING WILL CONTINUE TO SUBSIDE THIS WEEK...BUT WILL REMAIN ABOVE FLOOD STAGE SEVERAL MORE DAYS SOUTH OF PEORIA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TUESDAY AFTERNOON AND EVENING...AS ANOTHER COLD FRONT SLOWLY WORKS ITS WAY SOUTH OVER CENTRAL ILLINOIS. THE PRIMARY THREAT WILL BE FROM STRONG WINDS AND HAIL...ALONG WITH LOCALLY HEAVY RAINFALL. THUNDERSTORM CHANCES WILL BEGIN TO DIMINISH LATE TUESDAY NIGHT...AS THE FRONT SLIPS TO OUR SOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON INTO THIS EVENING. ILZ047>053-021200- CASS-CHRISTIAN-MACON-MENARD-MORGAN-SANGAMON-SCOTT- 307 PM CDT MON JUN 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT SEVERE WEATHER WILL BE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND TONIGHT. THUNDERSTORM CHANCES WILL INCREASE AS A COLD FRONT PUSHES SOUTH INTO THE AREA. DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL ARE THE PRIMARY THREAT. IN ADDITION...DUE TO THE POTENTIAL FOR THUNDERSTORMS TO MOVE OVER THE SAME AREA FOR SEVERAL HOURS...HEAVY RAINFALL WILL BE A THREAT INTO THE OVERNIGHT HOURS. THE ILLINOIS RIVER WILL REMAIN IN FLOOD THE NEXT SEVERAL DAYS...ALTHOUGH STAGES WILL CONTINUE TO FALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TUESDAY AFTERNOON AND EVENING...AS ANOTHER COLD FRONT WORKS ITS WAY SOUTH ACROSS CENTRAL ILLINOIS. THE PRIMARY THREAT WILL BE FROM STRONG WINDS AND HAIL...ALONG WITH LOCALLY HEAVY RAINFALL. THUNDERSTORM CHANCES WILL BEGIN TO DIMINISH EARLY WEDNESDAY MORNING...AS THE FRONT SLIPS TO OUR SOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH THIS EVENING. ILZ054>057-061>063-021200- CLARK-COLES-CUMBERLAND-DOUGLAS-EDGAR-MOULTRIE-SHELBY- 307 PM CDT MON JUN 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT SEVERE WEATHER WILL BE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND TONIGHT. THUNDERSTORM CHANCES WILL INCREASE AS A COLD FRONT PUSHES SOUTH INTO THE AREA. DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL ARE THE PRIMARY THREAT. IN ADDITION...DUE TO THE POTENTIAL FOR THUNDERSTORMS TO MOVE OVER THE SAME AREA FOR SEVERAL HOURS...HEAVY RAINFALL WILL BE A THREAT INTO THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TUESDAY AND TUESDAY EVENING...AS ANOTHER COLD FRONT WORKS ITS WAY SOUTH ACROSS CENTRAL AND EAST CENTRAL ILLINOIS. THE PRIMARY THREAT WILL BE FROM STRONG WINDS AND HAIL...ALONG WITH LOCALLY HEAVY RAINFALL. THUNDERSTORM CHANCES WILL BEGIN TO DIMINISH WEDNESDAY MORNING...AS THE FRONT SLIPS TO OUR SOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON THROUGH THIS EVENING. ILZ066>068-071>073-021200- CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 307 PM CDT MON JUN 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST ILLINOIS LATE TUESDAY AFTERNOON THROUGH WEDNESDAY NIGHT...AS A COLD FRONT SLOWLY WORKS ITS WAY SOUTH. A FEW OF THE STORMS MAY BE CAPABLE OF PRODUCING GUSTY WINDS ALONG WITH HEAVY RAINFALL...BUT IT APPEARS THE MAIN THREAT FOR MORE ORGANIZED THUNDERSTORMS WILL BE JUST TO OUR NORTH. THUNDERSTORM CHANCES WILL BEGIN TO DIMINISH LATE WEDNESDAY NIGHT OR EARLY THURSDAY MORNING AS THE COLD FRONT SLIPS TO OUR SOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE. GEELHART
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 401 PM CDT MON JUN 1 2009 ILZ046-012145- VERMILION- 401 PM CDT MON JUN 1 2009 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN VERMILION COUNTY UNTIL 445 PM CDT... AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS MOVING OVER NORTHERN VERMILION COUNTY...FROM RANKIN TO JUST SOUTH OF HOOPESTON. THE STORMS WERE MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES...AND WINDS AROUND 50 MPH...ARE EXPECTED WITH THESE STORMS. RAINFALL OF 1 TO 2 INCHES IS ALSO LIKELY IN A SHORT PERIOD OF TIME. LOCATIONS IMPACTED INCLUDE... HOOPESTON... ROSSVILLE... PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 4033 8793 4049 8794 4050 8755 4032 8754 TIME...MOT...LOC 2100Z 264DEG 19KT 4044 8783 GEELHART
The Lincoln radar (KILX), 128 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
19 hail, 8 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Several 3 to 6 inch diameter trees were blown down. A flagpole was also knocked over by strong winds.
Six large trees were blown down at the Bunker Links Golf Course on the north side of Galesburg.
A 12-inch diameter tree was blown down in Glasford.
Heavy rainfall totaling up to 6.00 inches in spots was reported in northeast Vermilion County. Rainfall rates of 1 to 2 inches per hour were common, which caused the inundation of numerous rural roads as well as streets in the village of Hoopeston.
A large tree limb was blown down.
A few trees were blown down and scattered power outages were noted in Pekin.
Power lines were blown down in San Jose.
A tree was blown down in Atlanta.
Several large tree limbs were blown down, causing scattered power outages around Clinton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176660, 176664, 176683, 176665, 176666, 176690, 176667, 176668, 176670, 176671, 176672, 176673, 176674, 176675, 176676, 176677, 176687, 176688, 176678, 176679, 185351, 176680, 176681, 176684, 176689, 176685, 176686, 176691.